Arizona, 2011

Wildfire in Arizona, May 29 to 31, 2011

May 29 to 31, 2011 · NWS TWC · 1 event in 1 county or zone

The largest wildfire in Arizona state history started as an unattended campfire on May 29, 2011. Extreme drought conditions and strong winds allowed for this fire to quickly become out of control.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

The largest wildfire in Arizona state history started as an unattended campfire on May 29, 2011. Extreme drought conditions and strong winds allowed for this fire to quickly become out of control. By the time the fire was 100% contained during the beginning of July, 538,049 acres had been charred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 29, 9:30 AM MST, 4 hours earlier.

Area forecast discussion, May 29, 9:30 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST SUN MAY 29 2011

.SYNOPSIS...EXPECT WINDY TO VERY WINDY CONDITIONS AND AREAS OF
BLOWING DUST TODAY AS A STRONG LOW PRESSURE SYSTEM MOVES NORTH OF
THE AREA. THIS SYSTEM WILL ALSO BRING SEVERAL DEGREES OF COOLING
TODAY AND MEMORIAL DAY. A STRONG WARMING TREND WILL THEN OCCUR
TUESDAY AND WEDNESDAY AS HIGH PRESSURE ALOFT RETURNS. THEREAFTER...
PERSISTENT SOUTHWEST FLOW ALOFT WILL MAINTAIN ABOVE NORMAL DAYTIME
TEMPERATURES DURING THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...FOR THOSE WHO LIKE WINDY WEATHER...TODAY IS YOUR DAY.
THE STRONG WIND TODAY IS ASSOCIATED WITH A STRONG UPPER LEVEL LOW
MOVING THROUGH NEVADA THIS MORNING AND INTO UTAH THIS AFTERNOON.
ALREADY HAVE A WIND ADVISORY OUT FOR EASTERN HALF OF FORECAST AREA.
WILL HAVE TO WATCH OBS IN CASE THE ADVISORY NEEDS TO BE EXPANDED A
LITTLE FURTHER WEST...AND WITH THE STRONGEST WINDS LIKELY TO OCCUR
OVER COCHISE COUNTY THIS AFTERNOON...MIGHT HAVE TO CONSIDER HIGH
WIND WARNING WHERE GUSTS MIGHT APPROACH 60 MPH. HIGHS TODAY WILL BE
AROUND 7-10 DEGREES COOLER VERSUS SATURDAY.

&&

.AVIATION...CLEAR SKIES WILL PREVAIL THROUGH MONDAY MORNING OR
30/12Z. SURFACE WIND SWLY 10-20 KTS WITH GUSTS TO 25 KTS THRU 17Z
THIS MORNING. SURFACE WIND 18Z TODAY UNTIL 04Z MONDAY MAINLY SWLY
15-30 KTS WITH GUSTS 40-50 KTS...STRONGEST WIND EAST OF KTUS. AFTER
04Z MONDAY AND CONTINUING INTO MONDAY MORNING SURFACE WIND BECOMING
SLY/SWLY GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A RED FLAG WARNING WILL BE IN EFFECT TODAY FROM 11
AM TO 8 PM MST FOR SOUTHEAST ARIZONA. THE COMBINATION OF STRONG AND
GUSTY WINDS...VERY LOW RELATIVE HUMIDITIES AND A VERY HIGH TO
EXTREME FIRE DANGER RATING WILL PRODUCE CRITICAL FIRE CONDITIONS.
LESS WIND IS EXPECTED STARTING MONDAY AND TUESDAY AS HIGH PRESSURE
ALOFT RETURNS. HOWEVER...OCCASIONAL GUSTY WINDS WILL OCCUR DURING
THE AFTERNOON AND EARLY EVENING HOURS DUE TO DAYTIME HEATING.

SOME INCREASE IN MOISTURE IS EXPECTED STARTING WEDNESDAY AND
CONTINUING DURING THE LATTER PART OF THE WEEK. THERE IS THE
POTENTIAL FOR ISOLATED HIGH-BASED THUNDERSTORMS ESPECIALLY NEAR THE
NEW MEXICO BORDER WEDNESDAY THROUGH FRIDAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. AT THIS TIME APPEARS THAT ANY
MEASURABLE RAINFALL WILL BE EAST OF SOUTHEAST ARIZONA. HOWEVER...
FIRE CONCERNS WILL INCREASE DUE TO THE PROSPECT OF DRY LIGHTNING.
OTHERWISE...EXPECT DRY CONDITIONS...ABOVE NORMAL DAYTIME
TEMPERATURES...AND OCCASIONAL GUSTY WINDS DURING THE AFTERNOON AND
EVENING HOURS DUE TO STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  RED FLAG WARNING TODAY FROM 11 AM TO 8 PM MST FOR FIRE WEATHER
   ZONES AZZ146>148.

  WIND ADVISORY TODAY FROM 11 AM TO 8 PM MST FOR PUBLIC WEATHER
   ZONES AZZ503-507>513.

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 29, 3:36 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
336 AM MST SUN MAY 29 2011

AZZ503-507>513-292300-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
336 AM MST SUN MAY 29 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING. THE COMBINATION OF STRONG AND GUSTY SOUTHWEST
WINDS...VERY LOW RELATIVE HUMIDITIES AND A VERY HIGH TO EXTREME
FIRE DANGER RATING WILL PRODUCE CRITICAL FIRE CONDITIONS.

PLEASE REFER TO AWIPS PRODUCT PHXRFWTWC /WMO HEADER WWUS85 KTWC/
FOR ADDITIONAL DETAIL.

ALSO...A WIND ADVISORY IS IN EFFECT FROM 11 AM THIS MORNING TO 8
PM MST THIS EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH ARE EXPECTED AT LOWER ELEVATIONS...AND SOUTHWEST WINDS OF
30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED IN THE MOUNTAINS.
STRONG WINDS CAN RESULT IN AREAS OF BLOWING DUST LEADING TO
REDUCED VISIBILITIES.

PLEASE REFER TO AWIPS PRODUCT PHXNPWTWC /WMO HEADER WWUS75 KTWC/
FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MARKEDLY LESS WIND AND COOLER TEMPERATURES TO OCCUR MONDAY. MUCH
WARMER TUESDAY FOLLOWED BY ABOVE NORMAL HIGH TEMPERATURES
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-504>506-514-515-292300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
336 AM MST SUN MAY 29 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING. THE COMBINATION OF STRONG AND GUSTY SOUTHWEST
WINDS...VERY LOW RELATIVE HUMIDITIES AND A VERY HIGH TO EXTREME
FIRE DANGER RATING WILL PRODUCE CRITICAL FIRE CONDITIONS.

PLEASE REFER TO AWIPS PRODUCT PHXRFWTWC /WMO HEADER WWUS85 KTWC/
FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MARKEDLY LESS WIND AND COOLER TEMPERATURES TO OCCUR MONDAY. MUCH
WARMER TUESDAY FOLLOWED BY ABOVE NORMAL HIGH TEMPERATURES AND
CONTINUED DRY CONDITIONS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, White Mountains of Graham and Greenlee Counties

When
May 29, 1:30 PM MST to May 31, 11:59 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
Park/Forest Service
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Strong gusty winds, along with a continued prolonged drought allowed for an unattended campfire to quickly spread out of control. Thanks to strong winds, the fire grew 1,445 acres by the end of the second day. On the 31st, the fire grew another 1,171 acres for a total of 2,616 acres chard in May. Fire activity was located in extreme northern Greenlee County west of Highway 191 along County Road 25. No evacuation orders were issued by the end of May, although portions of the Apache-Sitgreaves National Forest were closed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316226.